Olanzapine The weight does come off (... - Action on Postpar...

Action on Postpartum Psychosis
2,637 members1,888 posts

Olanzapine The weight does come off (eventually)

angviolet
angviolet

When I was on Olanzapine (20mg nightly)

I noticed a huge difference in my appearance after a few weeks. In the 16weeks I was on it I gained 16kg’s and I do think it’s a different sort of weight gain to you’re regular kind of weight gain, it’s more of a puffy thickset water retention sort of a look. Seems to be common with a lot of psych meds Definitely noticed it in my face and arms. Seems like I was on the max dose though. I continued to gain weight for a couple of months even after I’d stopped taking it. My reflection in the mirror really bothered me. I went to the doctor and got a blood test, it showed I had high cholesterol and my liver function was out of whack. Never happened before as I was a pretty healthy 29 year old at the time but anyway I also read up on how it can reduce your resting metabolic rate by up to 25% so when you are sitting down you could be burning a lot less calories than you previously were .

After doing a variety of dieting experiments ( vegan, 5:2, 16:8, 1200 calorie diet, juice fasts as well as inconsistent bouts of exercise) I eventually got rid of the weight but I actually thought I would lose the weight as quickly as I’d put it on and I thought I wouldn’t have to diet or exercise I thought if I just reverted back to how I previously ate and exercised before getting PNP that I’d go back to normal but I soon found out It was not going to come off without putting in some effort. Took me 16months to lose the 16kg’s . It took 12 weeks to fix my cholesterol and liver function (gave up meat dairy and eggs for 3 months). Just wanted to share my journey as I know so many of us have had this happen as a result of the medication and just wanted to share the fact that you can get back to how you used to be but for me anyway it took ages! Also should note that. I would take this drug again if I needed to. I want to have another baby and if I ended up going back how I was I wouldn’t hesitate to take it because it worked especially in the crisis stage it was the only thing that seemed to work (took 10 days to come out of really bad stage once I’d started on this drug) but yes. Just wanted to share that if anyone was in the same boat. Hope everyone is okay and if you are in hospital at the moment just know that you will get better. When I was in hospital I never thought I’d get better, I really thought I was doomed forever to live in that nightmare. but all of a sudden I started to slowly get better and I was shocked and as relieved as I’ve ever been. xx

7 Replies
oldestnewest
Teresa_K_S
Teresa_K_SVolunteer

Well done on getting back to your starting weight. I think a lot of people will relate.

It took me a year to lose the 3 stone I gained. Its really good that the medication helped you so much and that it was so fast acting. I remember after a year making the decision that olanzapine wasn't for me but its good that you think on it as a positive thing and as a means to an end. Well done again because it is hardwork losing weight however you choose to do it. I'm sure your story will encourage others who have had weight gain as a side effect

T x

Thanks tstewart. Wow, that is a massive effort losing 3 stone in 12 months. Hope you are well and happy x

That's great the weight has come off for you. Can I ask how you went about weaning from the olanzapine and if you experienced any insomnia in the process?

Thank you

angviolet
angviolet
in reply to Janellec

Hi Janelle, I went from 20mg to 17.5 to 15 to 12.5 to 10 to 5 to 2.5 for me I wanted to come off it quickly so I only stayed on each new newly weaned dose for a 1-2 weeks or so then just stopped so for me personally the weaning process took about 6-8 weeks and then I Remained on an SSRI (lexapro) 10 mg for the next 9 months. I actually didn’t have any trouble with insomnia thank god and I am prone to that when I’m stressed. I’ve actually been a much better sleeper since the whole experience happened touch wood. Must be having a toddler that makes you sleep better because you know you can can get woken up at any second. In my experience the weight gain was making me feel pretty depressed and I already had self esteem issues so I had to come off the drug and see how I went. And I feel like I just needed to be on that huge dose only when I was in the really bad early stages and then weaning worked fine.

Wow thank you so much for sharing your experience. I am thrilled to hear how well you have done what an inspiration. So many women need to know there is hope and you have proved it. Thank you again and good luck for the future.

angviolet
angviolet
in reply to 6221

Aw thank you so much. That’s so nice of you. I only know that I desperately needed hope when I was where I was. Good luck to you too.

Well done! It’s so hard to lose olanzapine weight and so easy to put it on. I agree the weight gain causes depression in itself 😩 really pleased for you x

You may also like...